Hail, Cass
- When
- February 16, 6:45 PM EST to 6:46 PM EST
- Where
- Cass County, Edwardsburg
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.800, -86.083
1 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Feb 16, 6:30 PM EST, 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
630 PM EST THU FEB 16 2006
.AVIATION...
SHOWERS AND EMBEDDED THUNDERSTORMS WERE LOCATED ALONG A COLD FRONT
FROM SWRN MICHIGAN...INTO NW INDIANA...THEN INTO SERN ILLINOIS AT
23Z. THIS FRONT...ALONG WITH A DEEPENING AREA OF LOW
PRESSURE...WILL CONTINUE TO MOVE ENE THROUGH 06Z. WITH A STRONG
WIND FIELD IN PLACE AHEAD OF THE FRONT...AND WITH STRONG CAA/STRONG
WINDS ALOFT BEHIND THE FRONT...GUSTY WINDS WILL OCCUR WITH
THUNDERSTORMS AND ALSO BEHIND COLD FRONTAL PASSAGE. HAVE
EMPLOYED 45 KNOT GUSTS AT THE KSBN AND KFWA TERMINALS AT THIS POINT
AS THIS SEEMS ATTAINABLE.
AS COLD AIR SPILLS INTO THE REGION BEHIND THE FRONT...SOME LAKE
EFFECT SNOW SHOWERS MAY DEVELOP IN THE DOWNWIND REGION OF LAKE
MICHIGAN. THE CHANCES OF SNOW AT SBN AT THIS POINT ARE FAIRLY SMALL
SO WILL CONTINUE TO LEAVE OUT. OTHERWISE...IFR CIGS WILL GRADUALLY
LIFT TO MVFR CONDITIONS THROUGH THE TAF PERIOD. MVFR CIGS WILL
LIKELY SCATTERED OUT AT KFWA BY FRIDAY AFTERNOON AS MUCH DRIER AIR
INVADES THE REGION. WILL TAKE A CLOSER LOOK AT THIS POSSIBILITY IN
THE NEXT TAF ISSUANCE.
&&
.PREV DISCUSSION...
SHORT TERM...
COMPLEX FORECAST CONTINUES FOR THE NEXT 12 HOURS. AREA OF LOW
PRESSURE CONTINUES TO DEEPEN...LOCATED SOUTH OF CHICAGO.
SOUTHWESTERLY FLOW INCREASING AHEAD OF THE LOW IN RESPONSE TO
THIS...ALLOWING WARM AIR TO SURGE INTO FAR SOUTHERN LOWER MICHIGAN
WITH TEMPS WELL INTO THE 50S JUST ACROSS THE MI STATE LINE WITH
SOUTHERN PARTS OF THE AREA FLIRTING WITH 60. WELL DEFINED COLD FRONT
EXTENDS FROM GARY INDIANA SOUTHWEST TO NW OF ST LOUIS. NARROW LINE
OF SHOWERS AND STORMS TRYING TO ORGANIZE BUT STRUGGLING INITIALLY AS
CONVERGENCE STILL SOMEWHAT LIMITED AND INSTABILITY BORDERLINE.
HOWEVER...DEGREE OF DYNAMICS AND VERY STRONG WIND FIELDS. KIWX VAD
ALREADY SHOWING WINDS ALREADY UPWARDS OF 55 KTS AROUND 3 TO 4000 FT
AND WOLCOTT PROFILER SHOWING 60 KTS AT 850 MB. SOME QUESTION AS TO
AMOUNT OF THUNDER WITH THE INITIAL LINE. COULD END UP BEING MORE OF
A LINE OF DAMAGING WIND PRODUCING SHOWERS...BUT THINK AS THE LINE
GETS INTO THE WARMER AIR THEY WILL BECOME MORE SFC BASED. HAVE LEFT
MENTION OF SVR ACROSS THE SOUTHERN COUNTIES AS PREVIOUSLY IN THE
GRIDS...BUT OPTED NOT TO PULL ANY FURTHER NORTH. INSTEAD HAVE
MENTIONED GUSTY WINDS WITH ANY STORMS ACROSS THE NORTH. MAIN THREAT
WITH ANY SEVERE WEATHER WILL BE DAMAGING WINDS AS WELL AS BORDERLINE
SVR HAIL. THEN NEXT ISSUE REVOLVES AROUND WIND SPEED POTENTIAL
BEHIND THE FRONT...AGAIN WITH WIND FIELDS CONTINUING TO INCREASE
WITH GREATER THAN 100 KTS AT 700 MB. NOT SURE IF WARNING CRITERIA
WILL CONTINUE FOR THE ENTIRE 12 HOURS PERIOD...BUT THINK POTENTIAL
STILL EXISTS TO HOLD ONTO THE HIGH WIND WARNING AND SEE HOW THINGS
EVOLVE. AFTER A WARM EARLY EVENING...RAPID DROP IN TEMPERATURES WILL
OCCUR BEHIND THE FRONT. ROADS MAY BECOME SLIPPERY AS A POTENTIAL
FLASH FREEZE SITUATION COULD MATERIALIZE WITH WATER ON THE ROADS.
THINK THERE WILL BE SOME SNOW SHOWERS AROUND BUT DEGREE OF COLD AIR
ADVECTION AS WELL AS SPEED OF WINDS AND AMOUNT OF SHEAR WILL
PRECLUDE ANY GOOD SNOW BANDS DEVELOPING TONIGHT.
ON FRIDAY...WINDS WILL DIMINISH THROUGH THE DAY. COULD END UP
NEEDING A WIND ADVISORY FOR PART OF THE DAY AS TIGHT GRADIENT
CONTINUES BUT WILL LEAVE UP TO MID CREW TO SORT THIS OUT.
OTHERWISE...EXPECTING SOME SNOWSHOWERS DOWNWIND BUT AMOUNT SHOULD BE
ON THE LIGHT SIDE UNTIL MAYBE LATER IN THE AFTERNOON WITH WIND SHEAR
DROPS SOME. HOWEVER BY THIS TIME...INVERSION HGTS WILL BE DROPPING.
WENT WITH THE OVERNIGHT LOW TONIGHT BEING THE HIGH ON FRIDAY IN NW
AREA AND ONLY A DEGREE OR 2 RISE FIRST THING IN THE AM IN SW
SECTIONS THEN FALLING.
LONG TERM...
FRIDAY NIGHT THROUGH THURSDAY...
ARCTIC AIR WILL BE IN PLACE AT BEGINNING OF THIS PERIOD. SURFACE
HIGH PRESSURE WILL BE NOSING INTO WESTERN AREAS BUT DELTA T VALUES
IN THE LOW TO MID 20S WITH NORTHWEST FLOW WILL KEEP LAKE EFFECT
CLOUDS ACROSS MUCH OF THE AREA. DESPITE SOME OF THE MOST FAVORABLE
DELTA T VALUES OF THE SEASON...THE POLAR AIR MASS THAT WILL BE OVER
THE LAKE WILL BE RELATIVELY DRY ALONG WITH STRONG SUBSIDENCE. BUFKIT
SHOWS POOR MOISTURE BELOW 850MB...GENERALLY 70 TO 80 PERCENT...WITH
LESS THAN 50 PERCENT ABOVE 850MB. INVERSION LEVELS ALSO REMAIN QUITE
LOW...GENERALLY BELOW 900MB. THE STRONG THERMODYNAMICS IN THE LOWEST
LEVELS SHOULD BE ABLE TO SQUEEZE SOME MOISTURE OUT IN THE FORM OF
SNOW SHOWERS BUT UNLESS DEEPER MOISTURE ARRIVES AND INVERSION
RISES...WILL HAVE A DIFFICULT TIME GENERATING HEAVY LAKE EFFECT.
WILL CONTINUE WITH CHANCE POPS.
THE ARCTIC HIGH NOSES CLOSER SATURDAY NIGHT AND WINDS SHOULD
DECOUPLE. THIS SHOULD BE THE COLDEST NIGHT OF THE WINTER SEASON WITH
LOWS EASILY INTO SINGLE DIGITS. AMOUNT OF RESIDUAL LOW LEVEL
STRATOCUMULUS STILL IN QUESTION BUT IF SKIES INDEED CLEAR SHOULD SEE
SINGLE DIGITS BELOW ZERO IN OUTLYING AREAS.
MEDIUM RANGE MODELS SHOWING A WEAK SHORT WAVE MOVING ACROSS THE AREA
SUNDAY NIGHT WITH DECENT LOW LEVEL MOISTURE AND QUICK SHOT OF WARM
AIR ADVECTION. HAVE ADDED A LOW CHANCE POP FOR LIGHT SNOW LINGERING
INTO MONDAY.
REMAINDER OF LONG TERM GENERALLY UNCHANGED. FOLLOWED ENSEMBLE MEAN
MOS FOR TEMPS WHICH YIELDS A GRADUAL MODERATION OF THE AIR MASS
CLOSER TO NEAR NORMAL BY END OF THE PERIOD. CONTINUED WITH DRY
FORECAST BUT MODELS BEGINNING TO AGREE ON PCPN POSSIBILITY NEXT
THURSDAY. INCREASED SKY COVER FOR NOW AND WILL MONITOR RUN TO RUN
TRENDS.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...HIGH WIND WARNING FROM THURSDAY EVENING THROUGH LATE
THURSDAY NIGHT FOR ALL ZONES.
MI...HIGH WIND WARNING FROM THURSDAY EVENING THROUGH LATE
THURSDAY NIGHT FOR ALL ZONES.
OH...HIGH WIND WARNING FROM THURSDAY EVENING THROUGH LATE
THURSDAY NIGHT FOR ALL ZONES.
LM...GALE WARNING FROM THURSDAY EVENING THROUGH LATE THURSDAY NIGHT.
&&
AVIATION...HICKMAN
SHORT TERM...FISHER
LONG TERM....LASHLEYHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 627 AM EST THU FEB 16 2006 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-171130- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 527 AM CST THU FEB 16 2006 /627 AM EST THU FEB 16 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND THIS EVENING WITH A SLIGHT RISK FOR SEVERE THUNDERSTORMS WITH STRONG DAMAGING WINDS POSSIBLE SOUTH OF THE MICHIGAN STATE LINE...AND ESPECIALLY ALONG AND SOUTH OF A MONTICELLO TO PAULDING LINE. STRONG SOUTH WINDS ARE EXPECTED TO DEVELOP THIS AFTERNOON AHEAD OF AN INTENSIFYING LOW PRESSURE SYSTEM LIFTING OUT OF THE MISSISSIPPI VALLEY WITH GUSTS TO 30 MPH POSSIBLE. AS THIS LOW PRESSURE SYSTEM PASSES THIS EVENING...WINDS WILL BECOME WEST AND INCREASE TO 30 TO 40 MPH WITH GUSTS UP TO 60 MPH POSSIBLE FOR A TIME TONIGHT. WINDS OF THIS MAGNITUDE CAN CAUSE CONSIDERABLE DAMAGE TO TREES...POWER LINES AND MINOR STRUCTURAL DAMAGE. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE THIS EVENING. SOME RIVERS ESPECIALLY OVER NORTHWEST OHIO THAT HAVE RECENTLY GONE BELOW FLOOD STAGE MAY ONCE AGAIN FLOOD. TEMPERATURES WILL TURN SHARPLY COLDER THIS EVENING AND TONIGHT...CHANGING RAIN TO SNOW AND FREEZING ANY REMAINING WATER ON ROAD SURFACES. NO SNOWFALL ACCUMULATIONS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY GUSTY WINDS WILL CONTINUE FRIDAY MORNING BUT DIMINISH IN THE AFTERNOON. SOME ADDITIONAL LAKE EFFECT SNOW SHOWERS ARE POSSIBLE FRIDAY AND SATURDAY. AT THIS TIME...IT DOES NOT LOOK LIKE THERE WILL BE ANY HEAVY SNOW ACCUMULATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND THIS EVENING. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX LMZ043-046-061-171130- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE- 627 AM EST THU FEB 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT GALE FORCE WINDS UP TO 45 KNOTS ARE EXPECTED TONIGHT. THERE IS A CHANCE FOR SOME THUNDERSTORMS TODAY INTO THIS EVENING...BUT NO SEVERE WEATHER IS EXPECTED. TEMPERATURES WILL TURN SHARPLY COLDER TONIGHT BRINGING THE RISK OF FREEZING SPRAY ON LAKE VESSELS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WINDS WILL REMAIN STRONG OUT OF THE NORTHWEST ON FRIDAY MORNING...UP TO 30 KNOTS...AND THEN DECREASING DURING THE AFTERNOON. SMALL CRAFT ADVISORY WILL BE LIKELY FOR FRIDAY INTO FRIDAY NIGHT DUE TO ADVISORY CRITERIA WINDS AND HIGH WAVES. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
633 PM EST THU FEB 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM HAIL MISHAWAKA 41.67N 86.17W
02/16/2006 M0.75 INCH ST. JOSEPH IN NWS EMPLOYEE
&&
ASTEVENSThe Northern Indiana radar (KIWX), 59 km away, was scanning. The volume nearest the first event began at 23:43 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Several trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, February 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5490053, 5490054.